Random-Time Isotropic Fractional Stable Fields


Generalizing both Substable Fractional Stable Motions (FSMs) and Indicator FSMs, we introduce α-stabilized subordination, a procedure which produces new FSMs (H-self-similar, stationary increment symmetric α-stable processes) from old ones. We extend these processes to isotropic stable fields which have stationary increments in the strong sense, i.e., processes which are invariant under Euclidean rigid motions of the multi-dimensional time parameter. We also prove a Stable Central Limit Theorem which provides an intuitive picture of α-stabilized subordination. Finally we show that α-stabilized subordination of Linear FSMs produces null-conservative FSMs, a class of FSMs introduced by Samorodnitsky (Ann. Probab. 33(5):1782–1803, 2005).

This is a preview of subscription content, access via your institution.


  1. 1.

    FSFs with H=max{1,1/α} are also possible, but other than α=1 they are unique [5, 24].

  2. 2.

    For stable processes, there are notions similar to covariances called covariations and codifferences, see [25, Chap. 2], and there is also a notion of spectral measure [14], but none of these is perfectly analogous to the beautiful characterization of Gaussian processes in terms of positive definition functions.


  1. 1.

    Bouchaud, J.P., Gefen, Y., Potters, M., Wyart, M.: Fluctuations and response in financial markets: the subtle nature of random price changes. Quant. Finance 4(2), 176–190 (2004)

    Article  Google Scholar 

  2. 2.

    Burdzy, K.: Some path properties of iterated Brownian motion. In: Seminar on Stochastic Processes, pp. 67–87. Birkhäuser, Boston (1992)

    Google Scholar 

  3. 3.

    Campbell, J.Y., Lo, A.W., MacKinlay, A.C.: The Econometrics of Financial Markets, vol. 1. Princeton University Press, Princeton (1997)

    Google Scholar 

  4. 4.

    Chentsov, N.: Lévy Brownian motion for several parameters and generalized white noise. Theory Probab. Appl. 2, 265 (1957)

    Article  Google Scholar 

  5. 5.

    Cohen, S., Samorodnitsky, G.: Random rewards, fractional Brownian local times and stable self-similar processes. Ann. Appl. Probab. 16(3), 1432–1461 (2006)

    MATH  MathSciNet  Article  Google Scholar 

  6. 6.

    Cont, R.: Empirical properties of asset returns: stylized facts and statistical issues. Quant. Finance 1 (2001). doi:10.1080/713665670

  7. 7.

    Dobrić, V., Ojeda, F.M.: Fractional Brownian fields, duality, and martingales. In: Lecture Notes—Monograph Series, pp. 77–95 (2006)

    Google Scholar 

  8. 8.

    Geman, D., Horowitz, J.: Occupation densities. Ann. Probab. 8(1), 1–67 (1980)

    MATH  MathSciNet  Article  Google Scholar 

  9. 9.

    Gross, A.: Some mixing conditions for stationary symmetric stable stochastic processes. Stoch. Process. Appl. 51(2), 277–295 (1994)

    MATH  Article  Google Scholar 

  10. 10.

    Jung, P.: Indicator fractional stable motions. Electron. Commun. Probab. 16, 165–173 (2011)

    MATH  MathSciNet  Article  Google Scholar 

  11. 11.

    Jung, P., Markowsky, G.: Random walks at random times: a tool for construction iterated Lévy motion, fractional stable motions, and other self-similar processes. Preprint (2011)

  12. 12.

    Kokoszka, P.S., Taqqu, M.S.: New classes of self-similar symmetric stable random fields. J. Theor. Probab. 7(3), 527–549 (1994)

    MATH  MathSciNet  Article  Google Scholar 

  13. 13.

    Kôno, N., Maejima, M.: Self-similar stable processes with stationary increments. Stable Process. Relat. Top. 25, 275–295 (1991)

    Article  Google Scholar 

  14. 14.

    Kuelbs, J.: A representation theorem for symmetric stable processes and stable measures on H. Probab. Theory Relat. Fields 26(4), 259–271 (1973)

    MATH  MathSciNet  Google Scholar 

  15. 15.

    Lindstrom, T.: Fractional Brownian fields as integrals of white noise. Bull. Lond. Math. Soc. 25(1), 83 (1993)

    MathSciNet  Article  Google Scholar 

  16. 16.

    Nane, E.: Laws of the iterated logarithm for α-time Brownian motion. Electron. J. Probab. 11, 434–459 (2006)

    MathSciNet  Article  Google Scholar 

  17. 17.

    Pipiras, V., Taqqu, M.S.: Decomposition of self-similar stable mixed moving averages. Probab. Theory Relat. Fields 123(3), 412–452 (2002)

    MATH  MathSciNet  Article  Google Scholar 

  18. 18.

    Pipiras, V., Taqqu, M.S.: The structure of self-similar stable mixed moving averages. Ann. Probab. 30(2), 898–932 (2002)

    MATH  MathSciNet  Article  Google Scholar 

  19. 19.

    Pipiras, V., Taqqu, M.S.: Dilated fractional stable motions. J. Theor. Probab. 17(1), 51–84 (2004)

    MATH  MathSciNet  Article  Google Scholar 

  20. 20.

    Pipiras, V., Taqqu, M.S.: Stable stationary processes related to cyclic flows. Ann. Probab. 32(3), 2222–2260 (2004)

    MATH  MathSciNet  Google Scholar 

  21. 21.

    Rosinski, J.: On the structure of stationary stable processes. Ann. Probab. 23(3), 1163–1187 (1995)

    MATH  MathSciNet  Article  Google Scholar 

  22. 22.

    Rosinski, J.: Decomposition of stationary α-stable random fields. Ann. Probab., 28(4), 1797–1813 (2000)

    MATH  MathSciNet  Article  Google Scholar 

  23. 23.

    Samorodnitsky, G.: Null flows, positive flows and the structure of stationary symmetric stable processes. Ann. Probab. 33(5), 1782–1803 (2005)

    MathSciNet  Article  Google Scholar 

  24. 24.

    Samorodnitsky, G., Taqqu, M.S.: (1/alpha)-self-similar alpha-stable processes with stationary increments. J. Multivar. Anal. 35(2), 308–313 (1990)

    MATH  MathSciNet  Article  Google Scholar 

  25. 25.

    Samorodnitsky, G., Taqqu, M.S.: Stable Non-Gaussian Random Processes: Stochastic Models with Infinite Variance. Chapman & Hall/CRC, London/Boca Raton (1994)

    Google Scholar 

  26. 26.

    Surgailis, D., Rosinski, J., Mandrekar, V., Cambanis, S.: Stable mixed moving averages. Probab. Theory Relat. Fields 97(4), 543–558 (1993)

    MATH  MathSciNet  Article  Google Scholar 

  27. 27.

    Takenaka, S.: Integral-geometric construction of self-similar stable processes. Nagoya Math. J. 123, 1–12 (1991)

    MATH  MathSciNet  Google Scholar 

  28. 28.

    Xiao, Y.: Properties of strong local nondeterminism and local times of stable random fields. In: Seminar on Stochastic Analysis. Random Fields and Applications, vol. VI, pp. 279–308. Springer, Berlin (2011)

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Paul Jung.

Additional information

Research was started at Sogang University and supported in part by Sogang University Research Grant 201010073.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Jung, P. Random-Time Isotropic Fractional Stable Fields. J Theor Probab 27, 618–633 (2014). https://doi.org/10.1007/s10959-012-0433-4

Download citation


  • Fractional stable motion
  • Self-similar process
  • Stable field

Mathematics Subject Classification

  • 60G22
  • 60G52
  • 60G60